FDA Comments on Z-Pak Sudden Death RiskMay 18, 2012 | Parker Waichman LLP
A study linking Zithromax (an antibiotic known generically as azithromycin, and popularly as Z-Pak) to an increased risk of sudden, heart-related deaths has caught the attention of the U.S. Food & Drug Administration (FDA). In a statement issued yesterday, the agency said it is reviewing the Zithromax study, and will communicate any new information that results from the Zithromax review.
The study, which was published in the New England Journal of Medicine, found that patients using the 5-day course of Z-Pak were twice as likely to die from sudden heart problems compared to those on amoxicillin, or those who took none. The highest risks were in Zithromax patients with existing heart problems.
According to the FDA, azithromycin belongs to a class of antibacterial drugs called macrolides, which have been associated with cardiovascular effects, including a type of abnormal heart rhythm which can be fatal. The "Warnings and Precautions" section of the Zmax drug label (azithromycin extended release for oral suspension) was revised in March 2012 to include new information regarding that risk. The drug labels for other macrolides, clarithromycin and erythromycin, also contain information about this possible side effect in the "Warnings" section. The FDA says it is s in the process of updating risk information in the drug labels for additional macrolide antibacterial drugs.
For now, the FDA says patients using Z-Pak should not stop without first talking to their doctors. Physicians should be aware that Zithromax and other macrolides have been associated with heart rhythm issues, the FDA said.